Texas, 2011

High Wind in Texas, April 14 to 15, 2011

April 14 to 15, 2011 · NWS LUB · 5 events in 5 counties and zones

A potent upper air storm system slowly moved eastward over the Southern Plains on the 14th and 15th. This system brought relentless winds to portions of west Texas and supported an outbreak of at least 36 wildfires across the states of New Mexico, Texas and Oklahoma that burned more than 300,000 acres.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent upper air storm system slowly moved eastward over the Southern Plains on the 14th and 15th. This system brought relentless winds to portions of west Texas and supported an outbreak of at least 36 wildfires across the states of New Mexico, Texas and Oklahoma that burned more than 300,000 acres.

This system began to influence weather across the South Plains region of west Texas on the 14th, when westerly winds sustained in the 25 mph to 35 mph range caused blowing dust and contributed to extremely critical fire weather. A localized and brief severe gust of 60 mph was recorded at the Texas Tech University West Texas Mesonet site near Silverton (Briscoe County) shortly after 14:00 CST. Although new fire starts on the west Texas South Plains were limited on the 14th, significant runs were observed on several ongoing massive and long-lived wildfires including the 'Swenson' and 'Cooper Mountain Ranch' fires (see separate wildfire episodes for each wildfire for details).

As the upper air storm system slowly progressed east, a strong cold front pushed southward across the region in its wake. Post frontal winds reached severe levels, with gusts as high as 67 mph. The most intense winds occurred over the extreme southeastern Panhandle and the northern Rolling Plains, in closest proximity to the exiting storm system. Although the winds were in the post frontal environment, temperatures only cooled modestly behind the front, and relative humidities again dropped below critical fire weather thresholds. The combination of damaging wind gusts and low relative humidities resulted in a swarm of new fire starts over western Oklahoma and western north Texas, and another significant run of the ongoing 'Swenson' and 'Cooper Mountain Ranch' fires on the west Texas South Plains which accounted for scorching tens of thousands of acres during the two-day period.

A list of measured severe wind gusts follows: 67 mph at Childress (Childress County), 63 mph at Memphis (Hall County), 59 mph at Northfield (Motley County), 59 mph at Turkey (Hall County), and 58 mph at Paducah (Cottle County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 14, 11:50 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 14, 11:50 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1250 PM CDT THU APR 14 2011

.UPDATE...
HAVE LOWERED HIGH TEMPS FOR THIS AFTERNOON BY A COUPLE OF DEGREES AS
TEMPS ALOFT ARE SLIGHTLY COOLER THAN PROGGED. WIND SPEEDS HAVE
ALSO BEEN RAMPING UP SOMEWHAT SLOWER THAN EXPECTED...BUT WE STILL EXPECT
THAT WE WILL SEE MORE GUSTS INTO THE 50S AND PERHAPS LOWER 60S AS
THE AFTERNOON PROGRESSES.

&&

.AVIATION...
W-NW WINDS SUSTAINED AT ROUGHLY 25 TO 35 KTS WILL CONTINUE ACROSS
THE AREA THIS AFTERNOON WITH THE POSSIBILITY OF ISOLATED GUSTS
NEAR 50 KTS IN THE VICINITY OF KLBB. SOME VISIBILITY REDUCTIONS
ARE EXPECTED DUE TO BLOWING DUST...PARTICULARLY AT KLBB. AN
AIRPORT WEATHER WARNING REMAINS IN EFFECT AT KLBB UNTIL 01Z. A
COLD FRONT MOVING SOUTH OUT OF THE PANHANDLES WILL BRING A N-NW
WIND SHIFT INTO THE KCDS AREA ROUGHLY AROUND 00Z TO 01Z AND KLBB
AROUND 03Z. WINDS WILL LESSEN CONSIDERABLY THOUGH THIS EVENING AS
THE FRONT PASSES THROUGH. A TIGHT PRESSURE GRADIENT WILL CONTINUE
TO RESIDE ACROSS THE AREA ON FRIDAY AND NW WINDS AT THE SURFACE
WILL INCREASE QUICKLY AFTER SUNRISE...PARTICULARLY AT KCDS WHERE
THE WIND SPEEDS ALOFT WILL BE STRONGEST. A BAND OF MID-LVL CLOUDS
MAY BRUSH NORTHERN PORTIONS OF THE AREA...INCLUDING KCDS...THIS
EVENING BUT BASES SHOULD REMAIN AOA 10K FT.

&&

.PREV DISCUSSION... /ISSUED 630 AM CDT THU APR 14 2011/

AVIATION...
WESTERLY DOWNSLOPE COMPONENT WINDS SETTING UP EARLY TODAY WITH
STRONG WINDS DEVELOPING PROBABLY BY MIDDAY AT BOTH KCDS AND KLBB.
LATEST GUIDANCE CONTINUES TO INDICATE WINDS GREATER THAN SUSTAINED
30 KTS AT BOTH LOCATIONS...WHICH WILL LEAD TO VISIBILITY
RESTRICTIONS FROM BLOWING DUST ESPECIALLY AT KLBB. WINDS SHOULD
START TO LET UP THIS EVENING JUST BEFORE COLD FRONT DRIVES
THROUGH. WATCHING CLOSELY THE SHORT-TERM WIND TRENDS INVOLVING
THIS FRONT...LATEST MODEL RUNS SHOWING VERY STRONG WINDS NEAR THE
ARC ON LEADING EDGE OF THIS FRONT OVER THE NORTHWEST PANHANDLE
LATE THIS AFTERNOON. FRONT EXPECTED TO KCDS AROUND 01Z AND KLBB
03Z. RMCQUEEN

PREV DISCUSSION... /ISSUED 519 AM CDT THU APR 14 2011/

.VERY STRONG WINDS AND EXTREMELY CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TODAY OVER THE ENTIRE SOUTHERN PLAINS REGION....

SHORT TERM...
A SURFACE LOW WILL DEEPEN OVER THE SOUTHERN PLAINS AS AN INTENSE
UPPER TROUGH SPINS OUT ACROSS THE OKLAHOMA PANHANDLE THIS
AFTERNOON...AND INTO SOUTHERN KANSAS TONIGHT. APPROXIMATE 85 KT WIND
MAX AT THE 500 MB LEVEL WILL SWING OUT ACROSS THE SOUTHERN PANHANDLE
BY MIDDAY THEN SQUARELY OVER THE SOUTH PLAINS DURING THE AFTERNOON.
SOMEWHAT COMPLEX WAVE STRUCTURE DOWNSTREAM OF THE SOUTHERN ROCKIES
WILL DEVELOP...BUT EXPECTING GENERALLY STRONG DOWNWARD MOTION OF THE
AIRMASS TO DEVELOP OVER THE REGION WITH LIKELIHOOD OF WIDESPREAD
ADVISORY LEVEL WIND SPEEDS...AND ALSO HIGH WIND LEVEL OVER MOST OF
OUR NORTHERN TWO TIERS OF COUNTIES. THIS WILL PRODUCE AREAS OF LOW
VISIBILITIES FROM BLOWING DUST AND ALSO LEAD TO THE EXTREME FIRE
SITUATION DETAILED BELOW. TEMPERATURES TODAY WILL BE SLIGHTLY COOLER
MOST AREAS THOUGH COULD EDGE A DEGREE OR TWO HIGHER OVER THE
SOUTHERN ROLLING PLAINS WITH ADDED DOWNSLOPE COMPONENT IN PLACE.

BY TONIGHT A BETTER DEFINED COLD FRONT WILL DEVELOP AND MOVE
SOUTHWARD OUT OF THE PANHANDLE WITH HEALTHY 8-10 MB/6 HOUR SURFACE
PRESSURE RISES BEHIND. SURFACE WINDS SHOULD ALREADY BE IN THE ACT OF
DECOUPLING PRIOR TO ARRIVAL OF THE FRONT. FRONT SHOULD BE ONTO KCDS
CLOSE TO DARK BUT MAY TAKE THE REMAINDER OF THE EVENING TO SPREAD
OVER THE ENTIRE AREA. A VERY SLIGHT MOISTENING IN THE MID LAYER
COULD PULL SOME MID CLOUDS INTO NORTHERN ZONES EARLY TONIGHT BUT NO
REAL THREAT OF SHOWERS AS STORM WINDS UP JUST TO THE EAST. COLD
ADVECTION WILL FOLLOW LATER TONIGHT WITH PLENTY OF WINDS CONTINUING
TO MIX LOWER ATMOSPHERE AND MESS WITH TEMPERATURE FORECAST. BLENDED
PREVIOUS MINIMUM TEMPERATURE FORECAST WITH LATEST TRENDS. RMCQUEEN

LONG TERM...
THE UPPER LOW RESPONSIBLE FOR TODAY/S WINDS IS PROGGED TO SLOWLY
EJECT MAKING IT ONLY TO CENTRAL MISSOURI BY FRIDAY EVENING.  THIS
WILL LEAVE A TIGHT GRADIENT OVER OUR NORTHEASTERN ZONES ALTHOUGH THE
ENTIRE AREA WILL HAVE BREEZY NORTHWESTERLIES ON FRIDAY.  AS THE
SYSTEM CONTINUES MOVING AWAY...UL FLOW WILL REMAIN NORTHWESTERLY TO
ZONAL THROUGH MONDAY WHEN SOUTHWEST FLOW ALOFT BEGINS TO SET IN WITH
A TROUGH DEEPENING ACROSS THE INTER-MOUNTAIN WEST INTO NORTHWESTERN
MEXICO BY TUESDAY MORNING. THE TIMING OF THIS TROUGH LOOKS SUCH THAT
ITS MAIN INFLUENCES...INSOFAR AS PRECIPITATION CHANCES GO...WELL
EAST OF THE AREA.  ANOTHER TROUGH FORMS TO OUR WEST INTO WEDNESDAY.

RETURNING TO FRIDAY...FLOW OF 40+ KTS AT H7 OVERSPREADS THE
NORTHEASTERN HALF OF THE REGION.  AS THE NEAR SURFACE LAYER HEATS
UP...WE SHOULD SEE SOME OF THAT WIND MIX DOWN TO THE SFC AND COMBINE
WITH VERY DRY CONDITIONS TO CONTINUE THE FIRE THREAT AND A
POTENTIAL FOR ADVISORY LEVEL WINDS. RETURN FLOW RETURNS FAIRLY RAPIDLY
BY SATURDAY MORNING AS THE REMNANT HIGH SCOOTS OFF TO THE
SOUTHEAST. SATURDAY AFTERNOON LOOKS MILDLY BREEZY ONCE AGAIN. WEAK
FRONT MOVES INTO THE PANHANDLE ON SUNDAY AND WASHES OUT AS ANOTHER
LEE CYCLONE FORMS IN SERN CO BRINGING A RETURN OF BREEZY WINDS
MONDAY. WHILE THERE IS A FAIR BIT OF DISAGREEMENT IN THE EASTWARD
PROGRESSION IN THE DRYLINE LATE MONDAY...ALL GUIDANCE PUSHES IT
EAST OF THE AREA LEAVING US WITH DRY SWRLY FLOW AHEAD OF THE
AFOREMENTIONED UPPER TROUGH. ANOTHER FRONT APPROACHES LATE TUESDAY
AND THE CYCLE REPEATS ONCE AGAIN THEREAFTER. AT THIS POINT...THE
EXTENDED REMAINS DRY.

FIRE WEATHER...
DAY1
THERE IS A SIGNIFICANT RISK OF A WILD FIRE OUTBREAK EVENT OVER THE
SOUTHERN PLAINS LATER TODAY AS A DEEP STORM SYSTEM DEVELOPS WITH
HIGH CORRELATION TO THE SOUTHERN PLAINS WILDFIRE OUTBREAK PATTERN.
WINDS AT THE 20 FOOT LEVEL APPEAR WILL RISE AT LEAST TO 25-30 MPH
FOR MOST AREAS BY MIDDAY OR EARLY THIS AFTERNOON...GUSTING TO 40-50
MPH. WINDS WILL INCREASE OVER OUR NORTHWEST ZONES BY MID TO LATE
MORNING. SURFACE RELATIVE HUMIDITY WILL FALL TO 5-10 PERCENT MOST
AREAS THOUGH COULD BE LESS THAN 5 PERCENT IF TEMPERATURES EVEN
SLIGHTLY EXCEED EXPECTATIONS. AN IMPRESSIVE RUN OF DRY...WARM...AND
WINDY WEATHER SINCE THE FIRST OF APRIL CERTAINLY HAS FURTHER
DETERIORATED THE ALREADY TINDER DRY FUEL CONDITIONS TO VERY EXTREME
LEVELS. SEVERAL LARGE RECENT FIRES APPEAR MOSTLY CONTAINED...WHILE
ONE OR TWO OTHERS...MOST NOTABLY OVER SOUTHERN KENT COUNTY...ARE
STILL EMITTING AT LEAST SOME HEAT SIGNATURES FROM THE 3.9 MICRON
SATELLITE CHANNEL THIS MORNING. CONTROL MAY BE THREATENED...THOUGH
WITHOUT SPECIFIC KNOWLEDGE OF THE FIRE BREAKS WE ARE RELUCTANT TO
STATE THIS WITH CERTAINTY. STILL...THE EXPECTED HIGH WINDS TODAY ARE
ENOUGH TO SUGGEST NEW STARTS ARE CLEARLY POSSIBLE. THE MAIN LOW
LEVEL THERMAL RIDGE SHOULD BE SHIFTED EAST WITH WESTERN BOUNDARY
NEAR THE ROLLING PLAINS...STRETCHING TO NORTH TEXAS...THEN SOUTHWEST
INTO THE TRANS PECOS BY EARLY AFTERNOON. WINDS SHOULD EASE EARLY
THIS EVENING SOME AS LOWER ATMOSPHERE DECOUPLES. BUT A COLD FRONT
WILL PUNCH SOUTHWARD TO KCDS BY 2000 LOCAL...AND OVER MOST OF THE AREA
BY 2400 LOCAL. THE WIND SHIFT WOULD THEN BECOME AN ADDITIONAL HAZARD
FOR FIRE SUPPRESSION. DRY AND BREEZY CONDITIONS WILL KEEP FIRE
DANGER ELEVATED AGAIN TONIGHT EVEN BEHIND THE COLD FRONT. RMCQUEEN

DAYS2-7
WINDS ALOFT WILL MIX DOWN TO THE SURFACE ACROSS THE NORTHEASTERN
PORTION OF THE AREA ON FRIDAY AND COMBINE WITH VERY LOW RH VALUES TO
BRING A RENEWED FIRE THREAT.  TEMPERATURES WILL BE ABOUT 10 DEGREES
COOLER THAN WHAT WE ARE EXPECTING TODAY WHICH WILL HELP WINDS STAY
OUT OF HIGH WIND TERRITORY.  ON SATURDAY...ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED TO DEVELOP WITH THE HIGHEST RISK RIGHT ALONG
THE I27 CORRIDOR.  AT THIS POINT...MONDAY...TUESDAY...AND WEDNESDAY
LOOK TO HAVE RED FLAG POTENTIAL.  OVER THE NEXT WEEK...OVERNIGHT
RECOVERIES LOOK TO RUN 60 PCT OR LESS. STILL...NO DECENT CHANCE OF
RAIN IN SIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        34  66  34  76  44 /   0   0   0   0   0
TULIA         38  68  33  74  45 /  10   0   0   0   0
PLAINVIEW     38  69  35  74  46 /   0   0   0   0   0
LEVELLAND     38  72  38  77  47 /   0   0   0   0   0
LUBBOCK       41  72  38  76  47 /   0   0   0   0   0
DENVER CITY   39  74  38  80  49 /   0   0   0   0   0
BROWNFIELD    40  74  38  79  49 /   0   0   0   0   0
CHILDRESS     44  72  37  77  48 /  10   0   0   0   0
SPUR          43  74  37  78  48 /   0   0   0   0   0
ASPERMONT     45  76  38  81  50 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: TXZ022>026-029>032-035>038-042>044.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ026-032>043.

HIGH WIND WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>025-027>031.

BLOWING DUST ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: TXZ021>025-027>031-033>036-039>042.

&&

33/99/99
Hazardous weather outlook, Apr 14, 9:29 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1029 AM CDT THU APR 14 2011

TXZ021>044-151530-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1029 AM CDT THU APR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AREA-WIDE
LATER THIS MORNING...AS VERY LOW RELATIVE HUMIDITY VALUES AND
CRITICALLY DRY VEGETATION COMBINE WITH ABOVE NORMAL TEMPERATURES
AND SUSTAINED WESTERLY WIND SPEEDS IN EXCESS OF 30 MPH. A RED FLAG
WARNING HAS BEEN ISSUED FOR THE ENTIRE OUTLOOK AREA.

NON PRECIPITATION
SUSTAINED HIGH WIND SPEEDS OF 40 MPH OR GREATER ARE EXPECTED FROM
THE SOUTHERN TEXAS PANHANDLE INTO THE NORTHERN SOUTH PLAINS LATER
THIS MORNING...AND COULD PROMOTE WIND DAMAGE. THE STRONG WINDS WILL
ALSO CREATE AREAS OF BLOWING DUST AND CAUSE VISIBILITY
RESTRICTIONS TO UNDER A MILE IN SOME AREAS. RESIDENTS OF WEST
TEXAS WILL WANT TO STAY ABREAST OF THIS POTENTIALLY DANGEROUS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FIRE WEATHER CONDITIONS MAY CONTINUE INTO FRIDAY ACROSS PORTIONS
OF THE CENTRAL...NORTHERN AND EASTERN SOUTH PLAINS. AREAS OF
CONCERN ARE PARTICULARLY FROM A LINE FROM DIMMITT TO LUBBOCK TO
POST ON EASTWARD...AS WINDY CONDITIONS ENSUE BEHIND A COLD FRONT.
AS A RESULT...A FIRE WEATHER WATCH HAS BEEN ISSUED. ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY. HOWEVER...ANY OBSERVED
FIRES SHOULD BE REPORTED TO YOUR LOCAL FIRE DEPARTMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Briscoe

When
April 14, 2:05 PM CST
Where
Briscoe forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Childress

When
April 15, 9:05 AM CST to 1:00 PM CST
Where
Childress forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Hall

When
April 15, 9:05 AM CST to 10:54 AM CST
Where
Hall forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Cottle

When
April 15, 9:35 AM CST to 9:45 AM CST
Where
Cottle forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Motley

When
April 15, 10:45 AM CST
Where
Motley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299857, 299862, 299864, 299867, 299866.